Alert archive / Florida / Tornado Warnings in 2005
Tornado Warning 15, NWS EYW
NWS EYW issued this tornado warning at Sep 20, 2005, 8:19 PM EDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2005, 8:19 PM EDT (00:19 UTC)
- Expired
- Sep 20, 2005, 8:45 PM EDT
- In force
- 26 min
- Issued by
- NWS EYW
- Area
- Counties, with a storm outline in the text
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS EYW wrote its last area forecast discussion before this tornado warning went out at Sep 20, 3:30 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Sep 20, 3:30 PM EDT, 4 hours 49 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KEY WEST FL 330 PM EDT TUE SEP 20 2005 .DISCUSSION... .OBSERVATIONS/TRENDS... RECENTLY UPGRADED CATEGORY 2 HURRICANE RITA...WAS MOVING THROUGH THE STRAITS OF FLORIDA TO THE WEST NEAR 15 MPH. A RECENT RADAR POSITION ESTIMATE FOR THE CENTER OF CIRCULATION IS UNDER 50 MILES SOUTH OF KEY WEST. EARLIER HEAVIER RAIN BANDS HAVE PEELED OFF TO THE NORTHWEST AND ARE CIRCLING AROUND THE SOUTHERN AND EASTERN SIDE OF RITA...AND CLOSER TO THE CENTER OF CIRCULATION ON THE NORTH SIDE. A LARGE WEDGE OF WEAK OR NO ECHOES WAS NOTED IN THE NORTHEASTERN QUADRANT OF RITA EARLIER THIS AFTERNOON...BUT THIS AREA IS FILLING IN WITH A BAND OF STRONGER REFLECTIVITY. .FORECASTS... RITA WILL BE ENTERING THE SOUTHEASTERN GULF THIS EVENING...ON A WESTWARD HEADING ON THE SOUTH SIDE OF THE UPPER RIDGE OVER THE NORTHERN GULF OF MEXICO. ALTHOUGH RADAR ESTIMATES IN GENERAL...AND SENSORS ALONG THE ISLANDS...HAVE NOT INDICATED EXCESSIVELY LARGE ACCUMULATIONS ALONG THE ISLANDS...SEVERAL BANDS HAVE PAINTED AROUND 5 INCHES OF RAINS VERY CLOSE TO SOME OF THE ISLANDS. DRIVING DOWNPOURS WILL BE PREVALENT ALONG THE ISLANDS THIS EVENING. SEVERAL MORE INCHES OF ACCUMULATION WILL BE LIKELY FOR THE ENTIRE SERVICE AREA. A FLOOD WATCH IS CURRENTLY IN EFFECT UNTIL 8 THIS EVENING. THIS WILL PROBABLY BE EXTENDED LATER. EXPECT NO CHANGE IN THE HURRICANE WARNING AT THIS TIME FOR THE ENTIRE ISLAND CHAIN. ALSO...CONDITIONS WILL BECOME MORE FAVORABLE FOR TORNADOES. THE CURRENT WATCH...SET TO EXPIRE AT 5 PM...WILL MORE THAN LIKELY BE EXTENDED/REISSUED IN SOME ORIENTATION...AND EXPECT THIS TO COVER ALL OF THE ISLANDS THIS EVENING...AND PROBABLY THROUGH TONIGHT. CONTINUE TO MONITOR THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER...AND LOCAL STATEMENTS AND/OR WARNINGS FROM THE KEY WEST FORECAST OFFICE CONCERNING THE LOCAL EFFECTS FROM RITA. TOMORROW THROUGH LATE THIS WEEK...RITA PULLS FURTHER INTO THE GULF. LOCAL CONDITIONS WILL TAKE A WHILE TO SETTLE. OUR FORECAST POPS AND WIND SPEEDS WILL BE SLOWLY LOWERED TO MORE SEASONAL VALUES AS FAR AS RAIN CHANCES AND WIND SPEEDS ARE CONCERNED THROUGH THE MIDDLE OF THE WEEK. THE FLORIDA KEYS AND SURROUNDING WATERS WILL BE CONVECTIVELY ACTIVE THROUGH WEDNESDAY. IT WILL TAKE AT LEAST UNTIL THURSDAY TO DROP TO A LOWER CHANCE OF RAIN AND SEASONAL TEMPERATURES. HIGH PRESSURE WILL BE DROPPING AND SETTLING DOWN THE PENINSULA AND CLOSE TO THE KEYS THROUGH THAT PERIOD. .MARINE... HURRICANE FORCE CONDITIONS WILL BE SUSTAINED THROUGH THE WATERS ADJACENT TO THE LOWER KEYS...AND SHOULD GUST OCCASIONALLY NEAR OR JUST ABOVE THAT LEVEL IN THE REMAINING WATERS THROUGH THE EARLY EVENING. AGAIN...EXPECT NO CHANGE TO THE HURRICANE HEADLINE AT THIS TIME. && .AVIATION... SEE BOTH THE MTH AND EYW TAFS...WITH BOTH THE MARATHON AND KEY WEST AIRPORTS CLOSED UNTIL FURTHER NOTICE. && PRELIMINARY HEADLINES...MINOR ORIENTATION ADJUSTMENTS MAY BE NECESSARY AT THE LAST MINUTE. .EYW WATCHES/WARNINGS/ADVISORIES...HURRICANE WARNING FOR ALL THE FLORIDA KEYS AND KEYS COASTAL WATERS... FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075. TORNADO WATCH/FLOOD WATCH...FLZ076-077-078. && PUBLIC/MARINE................MR AVIATION/SHORT TERM..........DM/JL HURRICANE LOCAL STATEMENTS...BS/DF
Hazardous weather outlook, Sep 20, 6:25 AM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 625 AM EDT TUE SEP 20 2005 FLZ076>078-GMZ031>033-052>054-072>075-211000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 625 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE FLORIDA KEYS AND SURROUNDING WATERS. A FLOOD WATCH AND TORNADO WATCH IS IN EFFECT FOR ALL THE FLORIDA KEYS. TROPICAL CYCLONE RITA IS EXPECTED TO STRENGTHEN INTO A HURRICANE TODAY AS IT MIGRATES THROUGH THE FLORIDA STRAITS...BEFORE EMERGING INTO THE EXTREME SOUTHEAST GULF OF MEXICO LATE TONIGHT. WIDESPREAD SQUALLS ACCOMPANIED BY ISOLATED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS...WITH ACTIVITY GRADUALLY BECOMING INTERMITTENT LATE TONIGHT. MOREOVER...HURRICANE FORCE WINDS ACCOMPANIED BY HEAVY RAINFALL AMOUNTS CAN BE EXPECTED OVER A GOOD PORTION OF THE FLORIDA KEYS AND SURROUNDING WATERS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS OUR ENTIRE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS...SEAS...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE DURING WEDNESDAY...WITH THE PRIMARY THUNDERSTORM HAZARDS BEING LIGHTNING AND GUSTY WINDS. FOR WEDNESDAY NIGHT THROUGH MONDAY...ISOLATED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN COGNIZANT OF THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER...AS WELL AS THE LATEST STATEMENTS AND FROM THE NATIONAL WEATHER SERVICE OFFICE IN KEY WEST. APA
In the hours before
Special weather statement, Sep 20, 4:11 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 411 PM EDT TUE SEP 20 2005 FLZ076>078-202100- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 411 PM EDT TUE SEP 20 2005 ...EYE-WALL OF HURRICANE IMPACTING LOWER KEYS... ...STRONG RAINBANDS AFFECTING NORTHERNMOST UPPER KEYS... THROUGH 500 PM...OUR RADAR SHOWS A HEAVY RAIN BAND WITH STRONG SHOWERS AFFECTING THE CARD SOUND ROAD SPLIT TO OCEAN REEF. A PERIOD OF HEAVY RAIN AND WIND GUSTS TO 50 OR 60 MILES AN HOUR WILL BE LIKELY FROM ISLAMORADA TO OCEAN REEF. IN ADDITION...RADAR CONTINUES TO INDICATE POSSIBLE FAST MOVING WATERSPOUTS OVER THE IMMEDIATE ATLANTIC WATERS OFFSHORE OF THE UPPER KEYS. IN THE LOWER KEYS...THE NORTH EDGE OF THE EYE WALL OF HURRICANE RITA CONTINUES TO MOVE OVER THE LOWER KEYS FROM CUDJOE KEY TO KEY WEST. FREQUENT WIND GUSTS TO 60 MILES AN HOUR AND INTERMITTENT BLINDING RAIN ARE LIKELY HERE. FUTTERMAN
Special weather statement, Sep 20, 5:00 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 500 PM EDT TUE SEP 20 2005 FLZ076-077-078-202100- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 500 PM EDT TUE SEP 20 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 805 IN EFFECT UNTIL 1 AM EDT WEDNESDAY FOR THE FOLLOWING AREA... ...MONROE COUNTY FLORIDA KEYS... AND ADJACENT COASTAL WATERS. THIS INCLUDES THE COMMUNITIES OF...KEY WEST...MARATHON...AND KEY LARGO. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BS
Special weather statement, Sep 20, 5:00 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE KEY WEST FL 500 PM EDT TUE SEP 20 2005 FLZ076-077-078-210500- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- 500 PM EDT TUE SEP 20 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 805 IN EFFECT UNTIL 1 AM EDT WEDNESDAY FOR THE FOLLOWING AREA... ...MONROE COUNTY FLORIDA KEYS... AND ADJACENT COASTAL WATERS. THIS INCLUDES THE COMMUNITIES OF...KEY WEST...MARATHON...AND KEY LARGO. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BS
Special weather statement, Sep 20, 5:10 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 510 PM EDT TUE SEP 20 2005 FLZ076>078-202200- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 510 PM EDT TUE SEP 20 2005 ...EYE-WALL OF HURRICANE CONTINUE OVER WESTERNMOST LOWER KEYS... ...STRONG RAINBANDS AFFECTING MIDDLE AND UPPER KEYS... THROUGH 600 PM...OUR RADAR SHOWS A HEAVY RAIN BAND WITH STRONG SHOWERS AFFECTING MUCH OF THE MIDDLE AND ALL OF THE UPPER KEYS. HEAVY RAIN ACCOMPANIED BY WIND GUSTS TO 50 OR 60 MILES AN HOUR WILL BE LIKELY FROM DUCK KEY TO KEY LARGO. PARTS OF THE OVERSEAS HIGHWAY IN THE MIDDLE AND UPPER KEYS ARE COVERED IN SEA WATER. IN ADDITION... RADAR CONTINUES TO INDICATE THE POSSIBILITY OF FAST MOVING WATERSPOUTS OVER THE IMMEDIATE ATLANTIC WATERS OFFSHORE OF THE UPPER KEYS. IN THE LOWER KEYS...THE NORTH EDGE OF THE EYE WALL OF HURRICANE RITA CONTINUES TO MOVE WESTWARD. LOCATIONS FROM BOCA CHICA TO KEY WEST WILL CONTINUE TO EXPERIENCE GUSTS VERY NEAR HURRICANE FORCE ACCOMPANIED BY INTERMITTENT BLINDING RAIN. FUTTERMAN
Special weather statement, Sep 20, 6:15 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 615 PM EDT TUE SEP 20 2005 FLZ076>078-202315- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 615 PM EDT TUE SEP 20 2005 ...NEAR HURRICANE FORCE GUSTS CONTINUE ACROSS WESTERN LOWER KEYS... ...STRONG RAINBANDS IMPACTING ISLANDS FROM KEY LARGO TO OCEAN REEF... THROUGH 715 PM...A LARGE RAINBAND WILL CONTINUE TO IMPACT THE ISLANDS FROM NEAR THE ROUTE ONE CARD SOUND ROAD SPLIT SOUTHWARD TO NEAR DUCK KEY. HEAVY RAIN ACCOMPANIED BY WIND GUSTS TO 50 OR 60 MILES AN HOUR WILL BE LIKELY OVER THIS STRETCH OF ISLANDS. PARTS OF THE OVERSEAS HIGHWAY REMAIN IMPASSABLE BETWEEN MILE MARKER 73 AND 74. OF EVEN GREATER IMPORTANCE...RADAR CONTINUES TO INDICATE THE POSSIBILITY OF FAST MOVING WATERSPOUTS DEVELOPING JUST OFFSHORE OF KEY LARGO TO PLANTATION KEY. IN THE LOWER KEYS...THE NORTH EDGE OF THE EYE WALL OF HURRICANE RITA CONTINUES TO MOVE WESTWARD. LOCATIONS FROM BOCA CHICA TO KEY WEST WILL CONTINUE TO EXPERIENCE GUSTS VERY NEAR HURRICANE FORCE ACCOMPANIED BY INTERMITTENT BLINDING RAIN. FUTTERMAN
Special weather statement, Sep 20, 7:24 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 724 PM EDT TUE SEP 20 2005 FLZ076>078-210030- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 724 PM EDT TUE SEP 20 2005 ...STRONG WIND GUSTS CONTINUE ACROSS THE WESTERN LOWER KEYS... ...NEW RAINBANDS FORMING OVER PORTIONS OF THE MIDDLE KEYS... ...STRONG RAINBANDS IMPACTING NORTHERNMOST UPPER KEYS... THROUGH 815 PM...A RAINBAND OVER THE UPPER KEYS CONTINUES TO AFFECT THE NORTHERNMOST UPPER KEYS FROM OCEAN REEF TO KEY LARGO. DURING THE LAST 3 HOURS...RAINFALL AMOUNTS OF 3 TO 5 INCHES HAVE FALLEN OVER THE UPPER KEYS BETWEEN KEY LARGO AND PLANTATION KEY. ALSO...INDICATIONS ARE THAT HEAVY RAINFALL WILL CONTINUE ACROSS THIS STRETCH OF ISLANDS. IN ADDITION...THE HEAVY RAINFALL WILL BE ACCOMPANIED BY WIND GUSTS TO 50 OR 60 MILES AN HOUR WITHIN THIS SPIRAL BAND. IN THE MIDDLE KEYS...A NEW RAINBAND WILL CONTINUE TO DEVELOP AND EXPAND EASTWARD FROM THE WEST END OF THE SEVEN MILE BRIDGE TO MARATHON. IN THE LOWER KEYS...THE EASTERN EDGE OF A SPIRAL BAND AROUND THE HURRICANES EYE-WALL WILL CONTINUE TO IMPACT THE WESTERNMOST LOWER KEYS. AT 717 PM...A WIND GUST TO 66 KNOTS...OR 76 MPH...OCCURRED AT THE KEY WEST INTERNATIONAL AIRPORT. THROUGH 815 PM...LOCATIONS FROM BIG COPPITT KEY TO OLD TOWN KEY WEST WILL EXPERIENCE WIND GUSTS NEAR OR JUST OVER HURRICANE FORCE ACCOMPANIED BY HORIZONTAL RAIN ACCOMPANIED BY VISIBILITY NEAR ZERO. FUTTERMAN
The office that day
Everything else NWS EYW issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 12:10 AM EDT | Tornado Warning | EYW | 34 min | |
| Sep 21, 12:45 AM EDT | Tornado Warning | EYW | 30 min | |
| Sep 21, 1:48 AM EDT | Tornado Warning | EYW | 27 min | |
| Sep 21, 5:35 AM EDT | Tornado Warning | EYW | 35 min | |
| Sep 21, 11:03 AM EDT | Special Marine Warning | EYW | 117 min | |
| Sep 21, 12:27 PM EDT | Special Marine Warning | EYW | 63 min | |
| Sep 21, 1:55 PM EDT | Special Marine Warning | EYW | 65 min | |
| Sep 21, 2:48 PM EDT | Special Marine Warning | EYW | 57 min | |
| Sep 21, 3:43 PM EDT | Special Marine Warning | EYW | 62 min | |
| Sep 21, 4:44 PM EDT | Special Marine Warning | EYW | 76 min | |
| Sep 21, 5:59 PM EDT | Special Marine Warning | EYW | 31 min | |
| Sep 21, 6:24 PM EDT | Special Marine Warning | EYW | 66 min |
Nearby
Tornado Warnings in Florida, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.